Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 190, NWS Blacksburg, VA

July 4, 2007Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2007, 4:01 PM EDT for Bedford County, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2007, 4:01 PM EDT (20:01 UTC)
Expired
Jul 4, 2007, 4:53 PM EDT
In force
52 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:50 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 4, 2:50 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED JUL 4 2007

.SYNOPSIS...
HIGH PRESSURE OVER THE SOUTHEAST U.S. WILL GRADUALLY GIVE WAY TO A
COLD FRONT WHICH WILL MOVE THROUGH THE MID ATLANTIC STATES LATE
THURSDAY NIGHT AND FRIDAY. WEAK HIGH PRESSURE BEHIND THE FRONT
WILL BRING DRIER...BUT NOT MUCH COOLER...WEATHER FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MSAS/LAPS SHOWS STRONG SFC INSTABILITY WITH LI/S OF -4 TO -7 ACROSS
THE MTNS...BUT ONLY MODEST CONVECTIVE POTENTIAL...WITH LAPS CAPES
NEAR 1500 J/KG ALONG THE BLUE RIDGE...AND THE HIGHEST IN THE
GREENBRIER AND THE ALLEGHANY HIGHLANDS WITH CAPES OF 2000 J/KG.
DON/T SEE ANY UPPER FORCING TO ORGANIZE STORMS...SO WILL KEEP SLIGHT
CHC TO LOW CHC POPS IN ALL OF THE MTNS AND FOOTHILLS INTO THIS
EVENING...AND A LITTLE HIGHER CHC POPS ALONG THE BLUE RIDGE WHERE
THERE IS WEAK LOW LEVEL CONVERGENCE...AND ALSO IN THE GREENBRIER
VALLEY AND ALLEGHANY HIGHLANDS AREAS WHERE THERE IS GREATER
INSTABILITY. CONVECTION THAT DEVELOPS IN THE AREA SHOULD BE
DIURNAL..SO WILL DROP OFF POPS OVERNIGHT...EXCEPT BRING IN LOW CHC
POPS TO SE WV ZONES AS A LINE OF STORMS THAT ARE DEVELOPING AHEAD OF
THE COLD FRONT SHOULD BE ONGOING THOUGH WEAKENING AS THEY APPROACH
THE AREA TOWARD SUNRISE. TEMPS OVERNIGHT WILL BE QUITE MILD
AGAIN...MAINLY IN THE 60S.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
CURRENT THINKING IS THAT A LINE OF CONVECTION THAT DEVELOPS LATE
THIS AFT THIS EVE ACCELERATES AHEAD OF THE FRONT AND APPROACHES THE
CWA THU MORN BEFORE WEAKENING/DISSIPATING. MORE CONVECTION THEN
DEVELOPS THURSDAY AFTERNOON ASSOCIATED WITH THE FRONT AND STRONG
SHORT WAVE ROTATING THRU THE EASTERN TROUGH. THIS BRINGS OUR HIGHEST
CHANCES FOR SHOWERS/TSTMS THURSDAY AFTERNOON AND INTO THU NIGHT. WIND
FIELDS WILL SUPPORT MULTICELL STORMS...MAIN QUESTION WILL BE HOW
MUCH HEATING/SFC INSTABILITY WE GET. DAY 2 HAS A SLIGHT RISK OF
SEVERE FOR THE ALL OF OUR VA AND WV ZONES. FOR HIGH TEMPS...STAYED
A LITTLE LOWER THAN THE MAV MOS WHICH HAS BEEN TOO WARM.

FOR THURSDAY NIGHT AND FRIDAY...MODELS HAVE TRENDED EVEN DRIER
AND SLOWER WITH THE FROPA. CUT POPS BACK SOME WITH LIMITED
MOISTURE AND INSTABILITY...LEFT A LIGHT POP IN THE SE PORTIONS.
DRIER AIR PUSHES IN FRISDAY AND SATURDAY. PLAY HIGH TEMPERATURES
A TAD COOLER THAN MOS VALUES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
RIDGE OF HIGH PRESSURE WILL BUILD SOUTH ACROSS THE AREA
SATURDAY NIGHT. HIGH PRESSURE CONTINUES TO SLIDE EAST SUNDAY AND
MONDAY. FRONTAL BOUNDARY WILL APPROACH FROM THE NORTH ON TUESDAY.
A BROAD TROF WILL SLOWLY SINK SOUTHWARD THROUGH THE END OF THE
WEEK. HIGHEST POPS AROUND MID WEEK WITH FRONTAL BOUNDARY MOVING
THRU THE REGION. TEMPERATURES WILL REMAIN NEAR NORMAL. IN
GENERAL...FOLLOWED HPCGUIDE FOR MEDIUM RANGE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SATELLITE SHOWS SOME DEVELOPMENT TO THE CUMULUS EARLY THIS
AFTERNOON IN THE MTNS...AND ISOLATED TSTM DEVELOPMENT IS STILL
EXPECTED. COVERAGE WILL BE LOW ENOUGH THAT THERE IS NO MENTION OF
THUNDER IN ANY OF THE AREA AIRPORT TAFS. WILL JUST NEED TO WATCH
THE RADAR AND AMEND IF A STORM HAPPENS TO DEVELOP CLOSE TO A
RADAR SITE. ONLY OTHER CONCERN REST OF THIS AFTERNOON ARE THE
FAIRLY STRONG SOUTHWEST SFC WINDS- MAY BE UP TO 12 KNOTS AT DAN
AND LYH. VFR CONDITIONS ARE EXPECTED OVERNIGHT...EXCEPT IN THE
GREENBRIER VALLEY WHERE THEY SHOULD SEE MVFR FOG DEVELOP. MORE
ORGANIZED CONVECTION IN THE FORM OF A LINE AHEAD OF A COLD FRONT
MOVING ACROSS THE OHIO VALLEY OVERNIGHT MAY APPROACH THE SOUTHEAST
WV AIRPORT SITES BETWEEN 12 AND 18Z THURSDAY...SO I HAVE INCLUDED A
VCNTY TSTM IN BOTH OF THOSE SITES THURSDAY MORNING.

SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS AFTER 18Z ON
THURSDAY...ESPECIALLY FROM LATE THURSDAY AFTERNOON THROUGH FRIDAY
MORNING ALONG AND AHEAD OF THE COLD FRONT. MVFR TO OCCASIONAL IFR
CONDITIONS CAN BE EXPECTED IN ANY OF THE SHOWERS/TSTMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...JJ/KK
LONG TERM...KK
AVIATION...JJ
Hazardous weather outlook, Jul 4, 3:08 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED JUL 4 2007

VAZ007-009>020-022>024-032>035-045>047-WVZ042>045-051915-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-
SUMMERS-MONROE-GREENBRIER-
308 PM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONLY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
EVENING...BUT ANY STORM THAT DEVELOPS WOULD HAVE A THREAT OF
BEING STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY
OF THE STRONGER STORMS.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

NCZ001-002-018-051915-
ASHE-ALLEGHANY NC-WATAUGA-
308 PM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY
OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY
OF THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

VAZ043-044-058-059-051915-
HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
308 PM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY
OF THE STRONGER STORMS.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

NCZ003>006-019-020-051915-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
308 PM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.